June 1980

Relapse of Legionnaires' Disease in a Renal Transplant Recipient

Author Affiliations

From the Departments of Medicine (Drs Sanders and Lee) and Pathology (Dr Walker), University of North Carolina School of Medicine, Chapel Hill.

Arch Intern Med. 1980;140(6):833-834. doi:10.1001/archinte.1980.00330180107030

We describe a 44-year-old man who recently received a cadaveric renal transplant and had a relapse of Legionnaires' disease after an appropriate course of therapy. The relapse occurred within two weeks after completion of a three-week course of therapy with erythromycin stearate. A transbronchial biopsy specimen was positive for Legionella pneumophila by direct immunofluorescence, although the Dieterle silver impregnation stain was negative. The patient responded to a repeated course of erythromycin for an additional 21 days, and no further sequelae or relapses have been noted. The importance of early rapid diagnostic modalities in the immunocompromised patient is emphasized, and the need to consider the possibility of relapse after effective therapy is warranted.

(Arch Intern Med 140:833-834, 1980)